Archive | April 2014

Our Story – from the beginning

L’s skin and body became addicted to topical steroids used to treat his eczema and he has been going through withdrawal since June 17, 2013.  He is healing daily and will ultimately be completely healed, but steroid addiction is common and often undiagnosed.  The condition is called Steroid Induced Eczema, Red Skin Syndrome, or Topical Steroid Addiction/Withdrawal. 

Both boys had eczema as babies.  J outgrew his eczema by two years old.  L’s never resolved despite removing allergens from his diet, using creams, baths, humidifiers, natural clothing, soap, etc.  The expert dermatologist and allergist we took him to just kept putting him on different types of topical corticosteroids.  Most know of these topical steroids – hydrocortisone is an over the counter one used by most of us at one point or another.   Although I questioned repeatedly the safety of using these long term, I was reassured by the expert allergist that this was no problem.  We ALWAYS used them according to directions given – use for no more than x days (depending on the steroid this was 3, 7, or 14 days), then take a break of a minimum equal amount of time (often the breaks were for much longer than the minimum).  L’s eczema continued to get worse.  Last Christmas, 2012, the skin on the tops of his feet was so thin and fragile that the slightest rub caused a hole in the skin, so I took him off the steroid creams completely since they were no longer working and skin thinning was a documented side effect.  Little did I know what was to come. 

L looked great initially and then slowly but surely refused all creams and lotions he’d traditionally been okay with, refused baths because they stung, and became covered by a whole body rash.  By March 12, 2013, he was swollen, red, and flaking/peeling like he was a sunburn victim whose skin was peeling.  He was itching head to toe uncontrollably.  He was so swollen he looked like he’d been stung by a hive of bees.  After seeing our pediatrician, we took him to the triage unit at one of the leading hospitals for allergy/eczema in the US which, we thought luckily, was here in Denver, where our allergist (who is considered an expert) was, and was told that he had bad eczema.  We were directed to reinstitute baths and steroid creams – this time one type of steroid cream for his scalp, one for his face, and one for the rest of his body, and cover him for two hours three times/day in wet wraps after the 3x/day baths.  Despite the screaming from the baths stinging his skin, his skin and sleep improved within a few days, and we thought all was well, despite the questions that remained as to the cause of his terrible “eczema”. 

 

Within a month of instituting the new protocol, I began noticing that whenever we tried stopping the face and scalp steroid creams as we were instructed to, his face would start to swell and get red again.  I was informed that this was his eczema returning and instructed to start using the steroids again.  This also happened on his body, but the immediacy and severity of the reaction was less intense than the face.  Per the expert allergist’s direction, we were doing one to three baths daily, then applying either steroid or moisturizing creams, and applying wet wraps, depending on the condition of the skin on each part of his body.   We were exhausted.  Taking care of his skin took a minimum two hours a day to deal with. 

Image4 weeks prior to stopping steroids – The face swelling started within 24-48 hours of stopping the steroids. Read More…

Advertisements